Aa
A
A
Close
Avatar universal
chronic hives and severe leg pain
I have visited my primary care doctor last august and was given predinizone to ease my hives. After 5 months of on and off hives and occasionally prednizone treatment when it got really bad....I now have developed severer leg pain , The pains run through my legs entirety , coming and going and more severe at night. very scary and other that that i have no obvious illness. Everywhere I research says they cannot find out what causes chronic hives and the leg pains are just another symptom of it and there is no cure.......just some pills to ease the itch and pain. Has anyone had any recent interactions with their doctors about this condition and is there any positive news about chronic hives.
Cancel
8 Answers
Page 1 of 1
1415174 tn?1453246703
Well the cure is to find the underlying cause of the allergy. The hives are usually caused by a food allergy. You might want to try an elimination diet to see if there is a particular food causing the problem so that when you remove it the hives go away. It may take a few weeks for each type of food to notice. Or go to an allergist. Also, I am allergic to many topicals. One turned out to be a topical steroid among other things. It made my legs blow up like elephant legs and they hurt and itched badly. Then they peeled. I had to use a different topical steroid group (type) to get the swelling to go down. The injection steroid you have to taper off of. It takes a long time to taper off. Many months and they will give you pills then maybe an ointment. My legs are still sore and it has been two years. But they are not swollen anymore. I am going to get patch testing by a dermatologist. Not all dermatologists do this only certain ones. So I think it is a allergy. So, be patient in finding out what the trigger is. Another thing you can check is your Immunoglobulin E level and your histamine level. Your doctor can give you high doses of Benedryl. It is best to get off of steroids as soon as you can as it will make you feel pretty bad. It can take a year to get everything to settle down in your blood work. But do work on what the cause is. Work on a single food type such as walnuts or milk or whatever. Then try another food type. I think an allergist can help.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Great Idea!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
4851940 tn?1385441629
Predinizone is sometimes prescribed to treat severe allergic reactions.
As it has not helped you, you should speak with your doctor about this.  An antihistamine may suit you better, but the best thing is to find the cause.

Have you been checked out to make sure that you do not have scabies?  You need special medication for this.

Other reason for getting itchy hives is an allergy and this can be anything from food, plants, chemicals, detergents, dyes, nickel, pets, infections and so on.
Can you remember at the time your hives began whether you had contact with anything that may have triggered it off?  Some plants can cause allergic reactions, poison ivy and some outdoor and indoor plants.

Only use non biological washing detergents and fabric softeners that are suitable for sensitive skin.  Do not use normal and perfumed soaps.  Use the type that have the pH that is suitable for our skin.  

If you still get itchy from the hives, calamine lotion or a lotion containing calamine will help to reduce itchiness.  Applying natural live yogurt also helps to cool down any itchiness and inflammation.

With regard to the pain in your legs that you say runs down the whole leg, this may be referred pain from the lower back (sciatica).  

If the skin on the legs is red and also painful to touch, make an appointment to see the doctor urgently.  This could be an infection and you would need an antibiotic to treat it.

Elevate your legs.





Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
When I have taken the prednizone the hives went away but returned days after I was off it. I know I can't  rely on that forever.  The issue is not so much itching, it's welts of itching in all areas ...coming and then disappearing the next day.  sometimes it comes on my face...torso....buttocks....lips....and then will dissapate in hours by themselves . I have gone for days without any flare up. I am trying some actions suggested on a blog for LIVING WITH CHRONIC IDIOPATHIC URTICARIA, hives relief, on word press.com.  I am drinking much more water, taking more vitamin C, vitamin D, and addressing my diet . Something's gotta give. I feel confident it will.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
4851940 tn?1385441629
That is a problem in that the prednisone is treading the symptoms but not tackling the cause.

As it comes all over you, have you looked at the soap, shampoo and shower gels that you use, that could be the cause?  We can develop allergies to anything that we have been OK with for years.

Keep a diary and record every day your symptoms, what you have eaten, drunk, used or been in contact with to see if a pattern starts to emerge.  Even jot down your emotions as emotional stress can also aggravate skin conditions.   I presume that psoriasis has been ruled out!

Do you work with oil or in an industry where chemicals are involved?  You do not need to answer that, it is just something for you to think about.

Perhaps you should ask your doctor to refer you to a dermatologist.

Best wishes.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1415174 tn?1453246703
Regarding the prednisone, you can get rebound hives and flare ups from going off of a steroid. I know because I had to go off of my steroid slowly and I would get flareups and they would tell me to go slower until skin and my body got used to going down on the steroid. So you can get similar symptoms like the original hives from going down off the steroid if you taper off too quickly. I hope they gave you pills and a tapering schedule to get off of it. You can't just go off immediately. Then you can switch to an antihistamine as I was mentioning such as Benedryl (high dose). They should be giving you better direction with that. In the meantime do start trying to figure out what the cause is by seeing an allergist and/or going to fragrance free detergents and so forth. You don't want to keep getting exposed to it.
mkh9
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
yes , I understand about tapering off the steroids and I have done so as the medications directed.  I have not used them in a while and won't , unless the flare ups are really severe and on my face. I'm trying non-drowsy antihistamines just to help with the random hives I may get on my arms or torso. If the flare ups get worse I will resort to the benedryl .I've been working on finding a cause , cutting out detergents...soaps,varieties of foods,  but I am seriously trying to allow my body to get itself back into working condition...lots of healthy foods...vitamins, ....and WATER !  So far it's working for me...with minor flare ups. I can handle that,.... and prefer not to take ANY meds.
Comment
Cancel
Comment
Avatar universal
I have the same thing. My hives started in January & I've been on prednislone, liquid form of prednison since February.  I had the same thing about 8 years ago & it just went away, but it's back.  I've been go two specialty hospitals & I'm told it's not allergies that it's autoimmune.  My body is attacking itself.  I've been on a low dose of cyclosporine, but it's working.  I'm on high doses of zertec & zantec, not helping either.  I'm working on getting my insurance to approve a monthly injection of xolair.  I've heard it works really well.  I started two days ago having the leg pain in my bones, so I researched bone pain & hives.  Freaked out, so I stopped researching.  I see an allergist who's also an immunologist & a rheumatologist.  I get them everywhere as well. My lip will swell so much it'll split on the inside.  Nobody can find a reason why this is happening.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
1415174 tn?1453246703
I don't blame you for not wanting any more meds! FYI I got allergic to Metrogel I used on my face. They gave me a steroid topical on my face and I had to taper of the topical and it took a long time to get off the topical steroid on my face because the doctor said the cells on your face absorb more steroid so it is best not to put steroid on the face if you can avoid it. Yes flushing out the allergin with water is a good idea. It sounds like you are getting it under control. If you can't find the source by trying eliminating foods and chemicals then you may try patch testing at a dermatologist or going to an allergist for the skin tests . I still have to get myself the nerve to go to the patch testing. I really need to find out what caused my legs to blow up like that. I know it was the steroid but there were two that I was using. Obviously avoid those is fine. But I am allergic to all topical antibioitics and a number of other things. It would be good to see if there is a common ingredient so that I can use a topical antibiotic. It is important to be able to use some of these things.
take care,
mkh9
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Chronic Idiopathic Urticaria Community Resources